Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 47, NWS Key West, FL

October 19, 2020

NWS Key West, FL issued this small craft advisory at Oct 19, 2020, 11:22 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2020, 11:22 AM EDT (15:22 UTC)
Expired
Oct 20, 2020, 11:00 AM EDT
In force
24 hr
Issued by
NWS Key West, FL

The text

As transmitted.

539 
WHUS72 KKEY 191522
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1122 AM EDT Mon Oct 19 2020


GMZ031>035-042>044-052>055-072>075-192030-
/O.NEW.KKEY.SC.Y.0047.201019T1522Z-201020T0900Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1122 AM EDT Mon Oct 19 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...

The National Weather Service in Key West has issued a Small Craft
Advisory, which is in effect until 5 AM EDT Tuesday. 

* WINDS...Northeast to east winds 20 to 25 knots with occasional
  gusts near 30 knots. Seas of 7 to 8 feet in the Straits of 
  Florida.

*WHERE...Straits of Florida, Hawk Channel, Florida Bay and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions.

&&

$$

Devanas
4 follow-up statements
758 
WHUS72 KKEY 192024
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
424 PM EDT Mon Oct 19 2020

GMZ031>035-042>044-052>055-072>075-200230-
/O.CON.KKEY.SC.Y.0047.000000T0000Z-201020T0900Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 PM EDT Mon Oct 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...East winds near 25 knots with occasional gusts near 30
  knots. Seas as high as 7 to 9 feet across the Straits of 
  Florida and the Gulf of Mexico including the Dry Tortugas. Winds
  and seas higher near numerous showers and isolated 
  thunderstorms. 

* WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
258 
WHUS72 KKEY 200217
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1017 PM EDT Mon Oct 19 2020

GMZ031>035-042>044-052>055-072>075-200845-
/O.CON.KKEY.SC.Y.0047.000000T0000Z-201020T0900Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1017 PM EDT Mon Oct 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...East winds 20 to 25 knots with occasional gusts near 30 
  knots. Seas as high as 7 to 9 feet across the Straits of Florida
  and the Gulf of Mexico including the Dry Tortugas. Winds and 
  seas higher near numerous showers and isolated thunderstorms.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
233 
WHUS72 KKEY 200815
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
415 AM EDT Tue Oct 20 2020

GMZ031>035-042>044-052>055-072>075-201500-
/O.EXT.KKEY.SC.Y.0047.000000T0000Z-201020T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
415 AM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots with occasional gusts of 25 to
  30 knots. Seas as high as 6 to 8 feet across the Straits of 
  Florida and the Gulf of Mexico including the Dry Tortugas. Winds
  and seas higher near numerous showers and isolated 
  thunderstorms.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
499 
WHUS72 KKEY 201507
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1107 AM EDT Tue Oct 20 2020

GMZ032>035-042>044-052>055-072>075-202100-
/O.EXP.KKEY.SC.Y.0047.000000T0000Z-201020T1500Z/
/O.NEW.KKEY.SC.Y.0048.201020T1507Z-201020T2100Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1107 AM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots with occasional gusts of 25 to
  30 knots. Seas as high as 6 to 8 feet across the Straits of 
  Florida and the Gulf of Mexico including the Dry Tortugas. Winds
  and seas higher near numerous showers and isolated 
  thunderstorms.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ031-201615-
/O.EXP.KKEY.SC.Y.0047.000000T0000Z-201020T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
1107 AM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 19, 9:43 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 19, 9:43 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
943 AM EDT Mon Oct 19 2020

.DISCUSSION...
A broad area of cyclonic flow extending from the middle Caribbean
into the Florida Straits is helping to produce widespread shallow
convection across the Florida Straits, Florida Keys, and into our
Gulf waters. The lower pressure in the Caribbean in combination
with ridging along the CONUS east coast is producing fresh to
strong northeast breezes over the islands and coastal waters. The
morning sounding in Key West found 30 knot plus winds off the
surface through about 7 kft. The sounding also showed relatively
moist air through 20 kft and precipitable water just above 2
inches.

.SHORT TERM...
The broad area of low pressure over the area will slowly progress
westward towards the Yucatan Peninsula. In the interim, the
associated moisture and strong winds will remain in place over the
area at least through today and into tomorrow. Although the
showers are isolated to scattered in coverage, most of the island
communities will see a brief shot of rain at some point during the
day. Additionally, with the strong northeast winds and higher than
normal tides, a coastal flood advisory is in place in the upper
Keys, and a coastal flood statement for the middle and lower Keys
through today.

&&

.MARINE...
A Small Craft Advisory is in effect for all Florida Keys coastal
waters through today and into this this evening, for fresh to
strong northeasterly breezes. Winds will begin to decrease
tomorrow evening, but likely remain in the exercise caution range
of 15 to 20 knots.

&&

.AVIATION...
VFR conditions will prevail at both island terminals today.
Showers and squalls across the island chain will bring brief bouts
of MVFR or IFR conditions and wind gusts near 30 knots. Expect
short-term amendments and TEMPOS since these showers and squalls
are moving fast and changing rapidly, so timing and location
remain uncertain throughout the TAF period. Outside of this
convective activity, conditions will still remain gusty with E-NE
winds at 15 gusting to 25 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 7 PM EDT this evening for FLZ076.

GM...Small Craft Advisory until 5 AM EDT Tuesday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....KBL
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 19, 4:35 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
435 AM EDT Mon Oct 19 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-200845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
435 AM EDT Mon Oct 19 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and strong gusty winds with the stronger and rapidly moving
cells.

The observed water levels are currently within Coastal Flood
Statement thresholds for the Lower and Middle Florida Keys. Hence,
a Coastal Flood Statement will be extended for these islands due
to minor saltwater flooding of low-lying lots and roads through
tonight.

However, water levels are expected to rise higher on Florida Bay
adjacent to the Upper Keys. Subsequently, a Coastal Flood
Advisory is in effect for this area. In addition to salt water
flooding of low-lying lots, take the necessary actions to protect
flood-prone property.

And finally, A Small Craft Advisory is in effect for our entire
marine district through tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered thunderstorms are anticipated  along the
Florida Keys and the surrounding coastal waters through at least
Wednesday night, before possibly decreasing in coverage later
Thursday into early next weekend.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds which may require Special
Marine Warnings issued by your National Weather Service right here
in Key West. Please stay tuned.

Meanwhile, saltwater flooding of low-lying lots and roads will
continue to require Coastal Flood Statements and or Coastal Flood
Advisories for all the Florida Keys today, and persisting through
at least the middle of this week.

And finally, a Small Craft Advisory will likely be required
Monday through at least Thursday.

Beyond Thursday, only isolated thunderstorms are possible along
the Florida Keys and the surrounding coastal waters.

The primary thunderstorm hazard will be cloud to surface lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:32 PM EDTSpecial Marine WarningKEY33 min

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.